Antidepressants Can Cause Erectile Dysfunction
Posted: April 22, 2022
Depression affects millions of Americans, with about one in ten people age 12 or older taking antidepressant medicines for either depression or anxiety disorders. These medicines can be life-saving, but they can also carry some negative side effects that affect your daily life, like erectile dysfunction (ED). Let’s talk about erectile dysfunction as a side effect of antidepressants and some things our providers may recommend to help alleviate your ED symptoms.
What is Erectile Dysfunction?
Erectile dysfunction is a condition where you are unable to get or maintain an erection firm enough for sex. Many men experience ED at one point in their lives. The risk for ED increases with many different factors, like age, smoking, and alcohol use. It’s also more common for people with certain conditions, like diabetes or heart disease.
ED may be caused by many different physical or psychological elements, or even a combination of the two. This condition can also affect your life in many ways, including your quality of life, mood, and relationships. Fortunately, for many men ED is manageable with help from our health care team.
Some Antidepressants May Cause Erectile Dysfunction
What many people don’t realize is that many medications can actually cause erectile dysfunction. Antidepressants are a common type of medicine that may lead to ED and other sexual side effects. In fact, some studies estimate that around 60% of people who take antidepressants of any kind experience sexual side effects. Other studies have found that up to 80% of people taking SSRIs, a common type of antidepressant, experience sexual side effects.
Some antidepressants have higher reported instances sexual side effects, including:
- Citalopram (Celexa®)
- Sertraline (Zoloft®)
- Fluoxetine (Prozac®)
- Paroxetine (Paxil®)
- Duloxetine (Cymbalta®)
- Escitalopram (Lexapro®)
Though, it’s important to remember that everyone is different. These medications may cause side effects in some and not others. Most antidepressants also come with some risk of sexual side effects, so it’s important to discuss the potential benefits and drawbacks with your doctor based on your specific circumstances.
If you’re experiencing erectile dysfunction due to antidepressants, the good news is that there are treatment options available. Talk to our providers about your symptoms to get help with managing erectile dysfunction.
How Antidepressants Cause Erectile Dysfunction
While many antidepressants are associated with erectile dysfunction, the exact reason isn’t clear. There may be many factors behind the sexual side effects of antidepressant drugs.
For one, it might not even be the drug itself. Approximately 35% to 50% of people with untreated depression experience some type of sexual dysfunction. Therefore, it could be the underlying depression, rather than the medication itself, causing the issue.
However, there may be other explanations as well. For instance, some believe it may be due to serotonin levels. Many medications prescribed for depression aim to increase serotonin or its availability in the body. However, as you increase serotonin, it may reduce sexual desire because it helps you feel calmer and happier. This helps reduce symptoms of depression and anxiety but may also reduce the excitement associated with sexual activity.
Others believe that as serotonin increases, dopamine decreases. Dopamine is another type of neurotransmitter, like serotonin. It plays a key role in motivation and pleasure, so if you have lower dopamine levels, it may affect your sexual function. Therefore, there may be several reasons why antidepressants can lead to erectile dysfunction.
Other Sexual Side Effects of Antidepressants
Erectile dysfunction isn’t the only potential sexual side effect of antidepressants. These medications can cause many other types of sexual side effects, including:
- Low libido
- Lower genital sensitivity
- Orgasm changes like:
- Delayed orgasm
- Lower intensity orgasms
- Difficulty reaching orgasm
Some non-sexual side effects from antidepressants can also negatively affect your sex life. For example, some people experience fatigue that can reduce your sex drive. Others may have weight gain and their confidence in the bedroom may suffer. Other side effects can include headaches, nausea, dizziness, and diarrhea. While these usually go away on their own as your body gets used to the medicine, these can all interfere with your sex life.
Options for Men Experiencing Antidepressant-Induced Erectile Dysfunction
It might be discouraging to learn that antidepressants can lead to erectile dysfunction, but fortunately there are ways to help alleviate this side effect. If you experience ED after beginning antidepressant medications, there may be several ways to reduce your symptoms. If you experience ED from antidepressants, doctors may recommend many different solutions. Keep in mind that you should always talk to the doctor who prescribed your antidepressants before making any changes to your treatment, such as changing dosage, frequency, the time you take your medication, and any other changes. Some things to discuss with your doctor that may help with your antidepressant-induced erectile dysfunction include:
Wait to See if Side Effects Improve
Typically, one of the first things doctors recommend is to simply wait. This is because side effects, including sexual side effects like erectile dysfunction, often clear up as your body gets used to antidepressants. Many people notice their side effects become better or disappear after two to eight weeks of treatment. Therefore, patience may be helpful if you’re experiencing erectile dysfunction linked to antidepressants.
Changing the Time When You Take Your Antidepressants
In some cases, it may be the timing of when you take your medicine that affects your sex life. If you typically have sex at a certain time of day, then you may be able to simply take your medicine sometime after that time. This is because side effects typically peak in the first few hours after taking your medicine. Therefore, if you have erectile dysfunction from your antidepressants, it may be better to take it at a different time, such as in the evening. Once again, though, there are many things that affect when you should take your medicines, so you need to talk to your doctor about your specific circumstances.
Taking a Lower Dose
Another option your doctor may explore is lowering your dose. Many people who experience erectile dysfunction and other sexual side effects at higher doses of antidepressants find that their side effects get better at lower doses. Therefore, your doctor may prescribe a lower dose to see if your side effects improve. However, your doctor will also need to monitor you closely to make sure the dose is still high enough to help with your depression or anxiety symptoms.
Changing to a Different Treatment
If your ED persists, then you may do well on a different antidepressant. Changing to a different SSRI or even a different type of antidepressant may help relieve your side effects. Every medication comes with pros and cons, so it’s important to talk this option through with your doctor.
Medicines that May Be Less Likely to Cause ED
It’s important to note that some antidepressant medications may have a lower risk for sexual side effects, like ED, than others. For instance, many people who experience erectile dysfunction from SSRIs find that medicines like bupropion (Wellbutrin®) or mirtazapine (Remeron®) work better for them. These medicines work differently from SSRIs and have a lower risk for erectile dysfunction and other sexual side effects.
Add an Erectile Dysfunction Medication
For some men, it’s helpful to take both an antidepressant and an erectile dysfunction treatment like sildenafil (Viagra®) or tadalafil (Cialis®). It is generally safe to take erectile dysfunction medications with your antidepressants, and many men find that their sexual function improves with this treatment solution.
Another option your doctor may recommend is a medication “holiday,” which is where you don’t take your medicine for a brief period. A common approach to this option is not taking your medication on the weekends. However, it’s important to understand that this is generally considered a high-risk option, as depression symptoms may come back when you don’t take your antidepressants. Therefore, if your doctor does recommend this option to help with your erectile dysfunction, typically you will need additional monitoring to see if it’s safe and effective for you.
Custom Treatment Solutions from Low T Center – Your Men’s Health Clinic
Our team at Low T Center is here to provide you with complete men’s health solutions. Our men’s health clinic helps you address your health as a whole, whether you’re suffering from erectile dysfunction, low testosterone, or another health condition. We help you identify and treat underlying causes of your symptoms to help you live a fuller, more active life. Our goal is to make health care convenient, affordable, and totally customized to you. Make an appointment with our team today to discuss your health with our providers.
Disclaimer: This article is made available for general, entertainment and educational purposes only. The opinions expressed herein do not necessarily reflect those of Low T Center. You should always seek the advice of a licensed healthcare professional.